Alert archive / Kentucky / Flash Flood Warnings in 2004
Flash Flood Warning 67, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 9, 2004, 10:33 PM EDT for Letcher County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2004, 10:33 PM EDT (02:33 UTC)
- Expired
- Jun 10, 2004, 1:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Letcher County, KY
The radar
The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.6 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 696 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1424 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 100236
FFWJKL
KYC133-100530-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1033 PM EDT WED JUN 9 2004
THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LETCHER COUNTY IN KENTUCKY.
* UNTIL 130 AM EDT.
* AT 1027 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN OVER MCROBERTS...OR ABOUT 11 MILES NORTHEAST OF WHITESBURG.
THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.
* THE RUNOFF FROM THIS RAINFALL WILL AFFECT THE TOWNS OF...
JENKINS.
MCROBERTS.
DEANE.
FLEMING NEON.
GASKILL.
BEEFHIDE.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE
AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3705 8305 3717 8304 3723 8288 3727 8273
3720 8258 3713 8270 3705 8273 3701 8283
3702 8295 3699 8312
$$
GREIF2 follow-up statements
000
WGUS73 KJKL 100337
FFSJKL
KYC133-100530-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1137 PM EDT WED JUN 9 2004
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR...
LETCHER COUNTY
* UNTIL 130 AM EDT
SLOW MOVING THUNDERSTORMS EARLIER THIS EVENING DROPPED IN EXCESS OF
ONE AND THREE QUARTERS OF AN INCH OF RAIN OVER A BROAD AREA ON THE
BOARDER OF LETCHER AND PIKE COUNTIES. SOME AREAS IN FAR EASTERN
LETCHER COUNTY HAVE SEEN AS MUCH AS TWO AND ONE HALF TO THREE INCHES
OF RAIN. AS A RESULT...AREAS OF EASTERN LETCHER COUNTY NEAR
MCROBERTS AND FLEMING-NEON HAVE SEEN EXTENSIVE FLOODING PROBLEMS AS
A RESULT OF EXCESSIVE RUNOFF FROM THE RECENT HEAVY RAINS...AND
OVERFLOW FROM A SILT POND. AT 11:12 PM EDT...COUNTY DISPATCH
REPORTED THAT HIGHWAY 317 HAD TWO TO THREE FEET OF WATER OVER THE
ROAD FROM THE TAYLOR HARDWARE STORE IN FLEMING-NEON TO ROCKHOUSE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE
AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE.
STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.
LAT...LON 3720 8285 3727 8278 3726 8272 3723 8268
3725 8263 3720 8258 3717 8263 3714 8267
3713 8272 3709 8273
$$
RAY000
WGUS73 KJKL 100536
FFSJKL
KYC133-100550-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
132 AM EDT THU JUN 10 2004
...THE FLASH FLOOD WARNING FOR LETCHER COUNTY HAS BEEN ALLOWED TO EXPIRE...
THE HEAVY RAIN THAT CAUSED FLASH FLOODING IN THE FLEMING NEON AREA
ENDED SEVERAL HOURS AGO. THE LETCHER COUNTY 24 HOUR WARNING POINT
REPORTS THAT WATER HAS RECEDED OFF OF ALL OF THE ROADWAYS.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.
SOME SMALL STREAMS AND CREEKS ARE RUNNING HIGH. BE CAUTIOUS AT NIGHT
AS WATER MAY BE COVERING SOME LOW WATER CROSSINGS. IF WATER IS
COVERING A LOW WATER CROSSING...WAIT FOR THE WATER TO RECEDE BEFORE
CROSSING IT OR FIND AN ALTERNATE ROUTE.
STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.
LAT...LON 3718 8290 3724 8283 3727 8273 3723 8268
3725 8263 3720 8258 3714 8267 3712 8273
3707 8273
$$
PELTONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 5:40 PM EDT, 4 hours 53 minutes earlier.
Area forecast discussion, Jun 9, 5:40 PM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 540 PM EDT WED JUN 9 2004 .DISCUSSION... ISOLATED SHRA/TSRA FORMED THIS AFTERNOON IN THE VERY MOIST TONGUE OF 70+ DWPTS ACROSS CNTRL KY. A FEW SHRA ALSO FORMED ALONG THE DANIEL BOONE NATIONAL FOREST IN AN AREA OF OROGRAPHIC LIFT AND LLVL CONVERGENCE. THESE STORMS QUICKLY DIED AS THEY SLOWLY DRIFTED INTO AN AREA EAST OF THE DANIEL BOONE RIDGE WITH DOWNSLOPE AND A SLIGHTLY STRONGER CAP. A FEW OF THE STRONGER STORMS FROM THE CNTRL KY GROUP CONTINUED TO MOVE EAST AND AT FCST TIME WERE MOVING TOWARD OUR NWRN CWFA. THEY WERE RAPIDLY DECREASING IN INTENSITY AND SIZE AND SHOULD CONTINUE THAT TREND. MODELS ARE IN VERY GOOD AGREEMENT ON THE PLACEMENT OF THE E/W STATIONARY FNT CURRENTLY ACROSS LOWER MI. THIS FNT WILL SLOWLY PUSH SOUTH...ARRIVING AT THE OH RVR BY LATE WED NITE. KY SHOULD STAY IN THE WARM SECTOR WITH MOSTLY HIT OR MISS TSRA THE RESULT. HOWEVER THE AREA NEAR THE OH RVR WILL SEE BETTER ACTIVITY THU THRU FRI WITH THE LLVL CONVERGENGE. FNT WILL STAY IN THE AREA AND NEITHER MODEL REALLY TAKE IT OUT OF THE AREA BUT TEND TO WEAKEN IT BY SAT AFTERNOON. THEN DRAW IT BACK NORTH AS A WARM FNT LATE SUN. ANOTHER S/WV WILL DROP OUT OF THE PLAINS MON AND INCREASE THE POPS SLIGHTLY. THE CURRENT MODELS FCST THIS SYSTEM TO BE STRONG ENUF TO PUSH THRU THE AREA AND MAY GIVE US A DAY OR TWO OF RELATIVELY DRY... OR AT LEAST TSRA FREE WEATHER BY NEXT MID WEEK. WITH THE 50H PATTERN GOING FROM A VERY AMPLIFIED ROCKY MTN TROF AND OH VLY RIDGE TO A WEAK WRN RIDGE AND ERN TROF THAT IS NEARLY ZONAL...IT SHOULD PROGRESS FASTER ACROSS THE CONUS WHICH IN ITSELF MAY GIVE US SOME CLEARING. .PREV DISCUSSIONS... 324 PM EDT WED JUN 9 2004 MADE NO CHANGES TO MORNING ZONES. A DISTINCT CONVERGENCE LINE WAS EVIDENT OVER CENTRAL KENTUCKY THIS AFTERNOON IN WATER VAPOR IMAGERY. SCATTERED SHOWERS AND STORMS HAVE BEEN FIRING ALONG THIS LINE THROUGHOUT THE AFTERNOON. MODEL SOUNDINGS AND CROSS SECTIONS SHOWED AMPLE MOISTURE AND INSTABILITY IN PLACE FOR INITIATION OF SHOWERS AND STORMS ACROSS CWA...ESPECIALLY AS AFTERNOON HEATING IS MAXIMIZED. TEMPS WERE RUNNING A FEW DEGREES WARMER THAN YESTERDAY...SO WENT WITH ORIGINAL MAX TEMPS ISSUED WITH 4 AM ZONES. ONLY UPDATES MADE WERE TO REMOVE MORNING AND AFTERNOON WORDING AND MENTION OF FOG. && 545 AM EDT WED JUN 9 2004 9Z SFC ANALYSIS HAD AN AREA OF LOW PRESSURE OVER QUEBEC WITH A COLD FRONT TRAILING SOUTH TO JUST N OF THE ST. LAWRENCE RIVER AND THEN WEST TO A WAVE OF LOW PRESSURE OVER IA AND THEN FURTHER SSW TO THE FRONT RANGE OF THE ROCKIES. HIGH PRESS REMAINED OFF THE ATLANTIC COAST WITH SFC RIDGING EXTENDING WEST INTO THE OH AND TN VALLEYS. AT MID AND UPPER LEVELS...LOW TO OUR SOUTH HAS DRIFTED SLOWLY S FROM YESTERDAY AM...AND IS NOW CENTERED OVER THE SOUTHERN APPALACHIANS. TODAY...EARLY THIS MORNING...AREAS OF FOG WILL BE DISSIPATING. EXPECT THE FOG TO THICKEN A BIT MORE BEFORE SUNRISE AS MID AND UPPER LEVEL CLOUDS SEEM TO BE GENERALLY BE THINNING. META FORECAST SOUNDINGS SHOW BETTER INSTABILITY PARAMETERS (CAPES 2500-3000 J/KG AND LIS OF -5 TO -6) THAN WHAT WAS OBSERVED YESTERDAY. THE REGION WILL BE ON THE PERIPHERY OF THE SOUTHERN APPALACHIAN LOW THAT WILL GRADUALLY FILLING AND DIFF HEATING ASSOCIATED W/ YESTERDAYS CONVECTION AND TERRAIN SHOULD AID IN SHRA/TSRA DEVELOPMENT. STORM MOTION TODAY WILL BE NEARLY STATIONARY. WITH PWS GRADUALLY INCREASING TO NEAR 1.5...THUNDERSTORMS COULD EASILY PUT DOWN A QUICK INCH IN ISOLATED AREAS. FOR THE MOST PART LEFT TEMPS AND POPS AS IS FOR TODAY...GENERALLY ABOUT 1 DEGREE WARMER THAN TUE. AGAIN WENT WITH THE HIGHEST TEMPS IN THE NW COUNTIES WITH LESS CLOUDS EXPECTED THERE. ALSO FOR POPS...BROUGHT IN SLIGHT CHANCE EARLIER IN THE SOUTH AS THIS AREA IS CLOSER TO THE UPPER LOW TO OUR S. TONIGHT...EXPECT ANY LEFTOVER CONVECTION TO DISSIPATE IN THE EVENING WITH NOT MUCH OF A TRIGGER TO KEEP IT GOING. FOR LOWS GENERALLY WENT WITH PERSISTENCE FROM WHAT HAS BEEN OBSERVED SO FAR THIS AM. THU INTO FRI...THE COLD FRONT WILL BE APPROACHING FROM THE NORTH AS A DEEPENING TROUGH OVER EASTERN CANADA AND NORTHEASTERN US WILL HELP TO PUSH IT S. COVERAGE OF CONVECTION SHOULD BE MUCH HIGHER WITH THE FRONT IN THE VICINITY. THE REGION SHOULD BE NEAR THE TRACK OF MCS ACTIVITY AND ANY OUTFLOWS FROM CONVECTION TO OUR N AND W SHOULD TRIGGER ADDITIONAL AREAS OF CONVECTION. BOTH THE GFS AND ETA BRING CONVECTION INTO THE REGION BY MID AFTERNOON ON THU. MAV POPS WERE GENERALLY LIKELY OR CAT AND STAYED CLOSE TO THEM. WENT WITH JUST HIGH CHANCE ALONG THE TN BORDER AS THIS AREA WILL BE FURTHEST FROM THE FRONT. WETBULB ZERO HEIGHTS REMAIN HIGH ON THU...WITH SHEAR PARAMETERS RATHER LOW. WITH EVEN HIGHER PWS EXPECTED WITH MOISTURE ADVECTION AHEAD OF THE FRONT AND RELATIVELY SLOW MOVEMENT OF STORMS...LOCALLY HVY RAIN WILL AGAIN BE POSSIBLE. THREAT OF SEVERE WEATHER APPEARS NIL TO EXTREMELY SLIM AT BEST. HIGHS ON THU SHOULD BE SUPPRESSED DUE TO PRECIP IN THE AREA AND CLOUD COVER. KEPT HIGHS ON THU NEAR THE PREVIOUS FORECAST...GENERALLY AROUND 80. THE FRONT IS EXPECTED TO STALL OUT SOMEWHERE OVER OR JUST TO THE N OF THE CWA BY FRI AM. WITH THE FRONT IN THE AREA...LINGERED PRECIP CHANCES INTO FRI. THE CHANCE FOR PRECIP STILL LOOKS GOOD ON FRI AND WITH GUIDANCE POPS HAVING PUSHED INTO THE LIKELY RANGE...UPPED FRI POPS TO LIKELY AS A SHORTWAVE MOVING THROUGH THE OH VALLEY SHOULD INTERACT WITH THE FRONT AND DAYTIME HEATING FOR DECENT COVERAGE OF CONVECTION... ESPECIALLY IN THE NORTH. HIGHS ON FRI SHOULD ONCE AGAIN BE SUPPRESSED DUE TO CLOUDS AND PRECIP OVER THE AREA. THE EXTENDED PORTION OF THE FORECAST LOOKED TO BE IN GOOD SHAPE. THE FRONT SHOULD GRADUALLY WASH OUT/DISSIPATE OVER THE REGION THIS WEEKEND. LATE IN THE PERIOD A RATHER PROGRESSIVE THROUGH AND ASSOCIATED COLD FRONT IS EXPECTED TO CROSS THE REGION. EXTENT OF RIDGING OVER THE SE US WILL CAUSE THIS FRONT TO SLOW DOWN ITS EASTWARD PROGRESS WHEN IT REACHES THE REGION. LATER SHIFTS MAY WANT TO UP POPS DURING THE MON AND TUE TIME FRAME IF THE LATEST MODEL TRENDS HOLD UP. && 958 PM EDT TUE JUN 8 2004 UPDATING THE FORECAST TO REMOVE EVENING POPS NOW THAT CONVECTION HAS DRIED UP. WILL HANDLE REMAINING CLOUDS WHICH ARE IN SOME AREAS BY INSERTING VARIABLE CLOUD WORDING IN THE ZFP FOR THE EARLY PART OF THE FORECAST. OTHERWISE WITH CONVECTION GONE AND A TREND OF DECREASING CLOUDS...AND NO SIGNIFICANT WX SYSTEMS...SKIES WILL BE MOSTLY CLEAR OR BECOME MOSTLY CLEAR TONIGHT. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. DUSTY
Hazardous weather outlook, Jun 9, 5:16 AM EDT, 17 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 516 AM EDT WED JUN 9 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 516 AM EDT WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. ANY THUNDERSTORMS THAT DEVELOP WILL BE SLOW MOVING DUE TO WEAK STEERING WINDS AND COULD BRING LOCALIZED HEAVY RAINFALL AMOUNTS OF ONE TO TWO INCHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS THROUGHOUT THE PERIOD...MAINLY IN THE AFTERNOONS AND EVENINGS. THE GREATEST CHANCE FOR THUNDERSTORMS IS ON THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY HEAVY RAINFALL AMOUNTS. JP
Nearby
Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.